Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Denver/Boulder, CO

March 25, 20204 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 25, 2020, 3:09 PM MDT for 4 counties in Colorado. It took effect at Mar 26, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2020, 3:09 PM MDT (21:09 UTC)
In effect from
Mar 26, 2020, 11:00 AM MDT
Expired
Mar 26, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS85 KBOU 252109
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
309 PM MDT Wed Mar 25 2020

COZ247-260515-
/O.UPG.KBOU.FW.A.0001.200326T1800Z-200327T0200Z/
/O.NEW.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/
/O.CON.KBOU.FW.W.0002.000000T0000Z-200326T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
309 PM MDT Wed Mar 25 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
COUNTY...FIRE WEATHER ZONE 247....

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE
WEATHER ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zone 247.

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Timing...Until 7PM MDT today. Dry and windy conditions return 
  Thursday.

* Relative Humidity...As low as 9 percent.

* Impacts...The gusty winds combined with low relative 
  humidities will allow for quick spread of grassland fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ241-246-260515-
/O.NEW.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
309 PM MDT Wed Mar 25 2020

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 8 PM MDT Thursday.

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE
WEATHER ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zones 241 and 246.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing...11 AM to 8 PM Thursday.

* Relative Humidity...As low as 13 percent.

* Impacts...The gusty winds combined with low relative 
  humidities will allow for quick spread of grassland fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
088 
WWUS85 KBOU 260158
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
758 PM MDT Wed Mar 25 2020


COZ241-246-247-261000-
/O.CON.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
758 PM MDT Wed Mar 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE
AREA...FIRE WEATHER ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Timing...11 AM to 8 PM Thursday.

* Relative Humidity...As low as 10 percent.

* Impacts...The gusty winds combined with low relative 
  humidities will allow for quick spread of grassland fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
746 
WWUS85 KBOU 260931
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
331 AM MDT Thu Mar 26 2020

COZ241-246-247-262100-
/O.CON.KBOU.FW.W.0003.200326T1700Z-200327T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
331 AM MDT Thu Mar 26 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
PALMER DIVIDE AREA...FIRE WEATHER ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...11 AM to 8 PM Thursday.

* Relative Humidity...As low as 10 percent.

* Impacts...The gusty winds combined with low relative 
  humidities will allow for quick spread of grassland fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
509 
WWUS85 KBOU 261742
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1142 AM MDT Thu Mar 26 2020

COZ241-246-247-270145-
/O.CON.KBOU.FW.W.0003.000000T0000Z-200327T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1142 AM MDT Thu Mar 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...
FIRE WEATHER ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...Until 8 PM today.

* Relative Humidity...As low as 10 percent.

* Impacts...The gusty winds combined with low relative 
  humidities will allow for quick spread of grassland fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
642 
WWUS85 KBOU 270149
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
749 PM MDT Thu Mar 26 2020


COZ241-246-247-270300-
/O.EXP.KBOU.FW.W.0003.000000T0000Z-200327T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
749 PM MDT Thu Mar 26 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AREA...FIRE
WEATHER ZONES 241...246...AND 247...

Decreasing wind and higher humidity has moved into the area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 25, 9:59 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 25, 9:59 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
959 AM MDT Wed Mar 25 2020

.UPDATE...
Issued at 958 AM MDT Wed Mar 25 2020

Forecast for a mild, breezy/windy afternoon is on track. We're
just reaching convective temps on the plains for better mixing,
and winds are just now beginning to increase along the foothills
and higher ridges. Winds will continue to increase through the
early afternoon and spread east across the plains with improved
mixing. There are a few clouds to deal with, but not thick enough
to impact forecast high temperatures which will push into the 60s
across the plains.

Mountain areas will see only scattered light snow showers, mainly
north of I-70.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM MDT Wed Mar 25 2020

Strong southwest flow aloft will prevail through tonight across
the Four Corners and Central Rockies with a jet greater than 150
knots. Surface low pressure will deepen over eastern Colorado
today. This will help produce gusty downslope winds east of the
mountains. Expect dry and mild conditions with westerly gusts up
to 40 mph. The gusty winds and dry conditons will elevate the fire
danger. Will issue a Red Flag Warning for southern Lincoln county
where it has been drier lately and where the lowest relative
humidities will reside. Water vapor satellite imagery is showing
some moisture embedded in the southwest flow aloft. Models
indicate that areas north of I-70 should see scattered snow
showers today. Looking at satellite, this seems on track. Snowfall
amounts will be light with most locations seeing less than an
inch. A few locations could see up to 3 inches of snow. Showers
decrease tonight as the jet lifts north. Expect a mild night with
lows in the 30s across northeast Colorado.

.LONG TERM...(Thursday through Tuesday)
Issued at 333 AM MDT Wed Mar 25 2020

Strong southwest flow aloft will be over the area, ahead of a
storm system, over the wrn US. At the sfc, low pres will be
located over ern CO, as a cool front is stalled over portions of
the nern plains.

Overall, moisture embedded in the flow aloft, will affect mainly
the far nrn mtns thru the aftn. Position of the upper level jet
combined with favorable lapse rates, may lead to a good chance of
showers, mainly over zn 31 in the aftn. Elsewhere, expect mainly
dry conditions. Highs over nern CO, will depend on where a cool
front stalls, during the day. For now, have kept readings mostly
in the 50s near the WY-NE border, with 60's elsewhere. The only
exception, would be over southern Lincoln county, where highs may
reach the lower to mid 70s. Winds will be gusty as well, across
the higher terrain and over the Palmer Divide.

By Thu night, an upper level trough will intensify over the Great
Basin, with stg southwest flow aloft continuing. Favorable
orographics, combined with mid level ascent and decent lapse
rates, will lead to snow mainly over zn 31. Other mtn areas will
just see a chc of snow showers. At lower elevations, a sfc low
will be over sern CO, as a cool front moves across the plains. As
upslope develops behind this front, combination of increasing
moisture and mid level ascent, will lead to a chc of showers
overnight mainly across nrn areas of the plains.

On Fri, the upper level trough will begin to move into the state.
With increasing QG ascent and steepening lapses rates, should see
snow showers and a few tstms, increase over the higher terrain by
aftn. Across nern CO, sfc low pres will intensify over sern CO as
a cooler airmass moves into the area. As lift increases by aftn,
will see a good chc of showers and possibly a few storms. There
could even be a mix of snow, at times, mainly above 5500 feet.
Highs will be cooler, with readings mainly in the 40s, although
srn Lincoln county will be in the 55 to 60 degree range.

For Fri night an upper level will develop over ern CO and then move
into wrn KS by 12z Sat. Latest data has the best height falls and
250 mb warm pool, over sern CO, Fri night. So this will lead to a
tricky fcst along the front range and plains. Currently, low
level wind fields are fcst to have a more NNW component, in the
foothills and along the I-25 Corridor, which would keep the heaviest
precip over the Palmer Divide and plains. However, if the winds
are more north to northeast, then portions of the I-25 corridor
and srn foothills could receive significant precip as well.
Analysis of soundings, show there will be a quick changeover to
snow, by late aftn into early evening, along the front range and
before midnight across the rest of the plains. Thus there is some
potential, for heavy wet snow in some areas of the foothills,
adjacent plains and Palmer Divide. In the mtns, there will also be
some risk for heavier snow as well.

On Sat, the storm system will gradually move east of the area, with
snow ending in the morning hours.  Highs will be in the mid 40s to
lower 50s across nern CO.  For Sun into Mon, another weaker system
may affect the area, however, there isn't much agreement on timing
of this feature.  Thus will trend towards blended solutions at this
point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 958 AM MDT Wed Mar 25 2020

VFR conditions will persist through Thursday. Main weather issue
will be gusty west winds. Expect gusts to be near 30 knots through
about 01Z with a well mixed atmosphere and increase in winds
aloft. The winds then decrease and turn a southerly direction by
04Z.

&&

.FIRE WEATHER...
Issued at 333 AM MDT Wed Mar 25 2020

The driest conditions will be found over southern Lincoln county
today where relative humidities will fall to 10-15 percent. In
addition, lack of recent precipitation and gusty west winds will
result in critical fire danger.

High fire danger will be in place again over southern Lincoln
Thursday afternoon due to low humidity and gusty southwest winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ247.

Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ247.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...RPK
AVIATION...Barjenbruch
FIRE WEATHER...Meier/RPK
Hazardous weather outlook, Mar 25, 11:00 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Wed Mar 25 2020

COZ030>051-261700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Wed Mar 25 2020

...HIGH FIRE DANGER SOUTHERN LINCOLN COUNTY THROUGH THURSDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Across the Front Range and eastern plains, west winds gusting to
40 mph will increase the fire danger. Fire danger will be highest
in southern Lincoln County where precipitation late last week was
lighter.

Scattered light snow showers will continue in the high country
today, mainly north of the I-70 Corridor. Snow will be light with
most locations seeing less than an inch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered light snow showers will track across the mountains
on Thursday, with most of the showers over the northern
mountains. High fire danger will develop Thursday afternoon over
southern Lincoln County.

A vigorous weather system is expected to bring snow to the
mountains with rain and snow across the lower elevations Friday
and Friday night. There is some potential for heavy wet snow in
the foothills, palmer divide and across portions of the adjacent
plains mainly Friday night. In addition, some mountain areas may
receive some heavy snow as well.

Weather conditions will improve on Saturday as the weather system
moves east of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:14 AM MDTFire Weather WatchBOUElbert, Lincoln12 hr
Mar 25, 3:14 AM MDTRed Flag WarningBOUElbert, Lincoln16 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.